Iowa, 2025

Blizzard and High Wind in Iowa, December 18, 2025

December 18, 2025 · NWS FSD · 17 events in 11 counties and zones

Intensifying low pressure moved across North Dakota and northern Minnesota early on December 18th. A very strong cold front plowed southward behind the system and was accompanied by a minimal amount of snowfall over several hours during the later morning and afternoon hours.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Intensifying low pressure moved across North Dakota and northern Minnesota early on December 18th. A very strong cold front plowed southward behind the system and was accompanied by a minimal amount of snowfall over several hours during the later morning and afternoon hours. While most snowfall was limited to a half inch to inch at most, increasing collocation of the snow and strong wind east of Interstate 29 resulted in areas of blizzard or near blizzard conditions across parts of southwest Minnesota and northwest Iowa. Several injury accidents were reported across northwest Iowa with the Department of Transportation advising no travel for several hours in the afternoon. The high winds also produced some spotty power outages. Numerous schools delayed release to allow for conditions to improve.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 18, 5:40 AM CST, 20 minutes earlier. Its key messages:

  • Northwest winds barrel through the area this morning with gusts of 50 to possibly 70 mph. The strongest winds are most likely near and west of the James River.
  • While the existing snow pack is too wet to blow, some falling snow will bring the potential for rapid drops in visibility when combined with the very strong winds. These possible snow squalls will be most likely from about 9 am to 1 pm and most likely near and north of I-90.
  • Falling temperatures into the teens and lower 20s this morning will likely cause wet roads to flash freeze. This may cause somewhat unpredictable icy driving with the rapid drop in temperatures.
  • Mild temperatures and mostly dry conditions are expected into next weekend and the first portions of Christmas week.
Area forecast discussion, Dec 18, 5:40 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
540 AM CST Thu Dec 18 2025

.KEY MESSAGES...

- Northwest winds barrel through the area this morning with
  gusts of 50 to possibly 70 mph. The strongest winds are most
  likely near and west of the James River.

- While the existing snow pack is too wet to blow, some falling
  snow will bring the potential for rapid drops in visibility
  when combined with the very strong winds. These possible snow
  squalls will be most likely from about 9 am to 1 pm and most
  likely near and north of I-90.

- Falling temperatures into the teens and lower 20s this
  morning will likely cause wet roads to flash freeze. This may
  cause somewhat unpredictable icy driving with the rapid drop
  in temperatures.

- Mild temperatures and mostly dry conditions are expected into
  next weekend and the first portions of Christmas week.

&&

.DISCUSSION...
Issued at 206 AM CST Thu Dec 18 2025

The latest water vapor shows a potent wave in western ND which will
dive southeast through and strengthen this morning, bringing a rapid
change in weather to the area. While strong winds of 50 to 70 mph
are expected, what is more difficult to determine will be the
impacts of any snow that falls within the core of the vort max aloft
from roughly mid morning into early afternoon. The latest models do
show some instability within the core of this vort max and when
coupled with the vertical column of temperatures rapidly falling
into the DGZ, bands of snow will be likely. With wind gusts of 50 to
70 mph, any snow that falls will result in rapid, short term
reductions in the visibility and could result in snow squalls for
the area. At this time the better chances for these rapid reductions
in visibility will be most likely near and north of I-90 from mid
morning through early afternoon.

Timing of this forcing from the vort max/elevated instability and
the potential for snow squalls will be from central SD towards the
James Valley from about 14-16z, from the James Valley towards I-29
from about 16z-18z and into southwest MN and parts of northwest IA
from 18z-21z.

Quick upper level ridging moves through tonight bringing a quick
decrease in winds, which will then turn more southerly later tonight
into Friday. This will bring a chance for precipitation but these
chances will be mainly north of the area. What this next wave brings
is more wind, albeit not nearly as strong as today. Southerly winds
will likely gust to 30-35 mph on Friday, then a front will move
through Friday night and bring the chance for 30-35 mph gusts Friday
night into Saturday. Precipitation is not expected with this front
either.

Saturday and Sunday will see broad upper level ridging build in
which should bring dry and seasonal temperatures. Westerly flow
aloft increases a bit by Monday which will bring another round of
very mild temperatures, likely widespread highs in the 40s and 50s.

Tuesday through Thursday may see a few ups and downs with
temperatures but overall little chance for precipitation and near to
above normal temperatures are expected. With diminishing snowpack,
temperatures may end up milder than forecast given some of the
expected 925-850 mb forecast temperatures.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 538 AM CST Thu Dec 18 2025

Northwest winds will gust to 50 to 70 mph at times through
today, then gradually taper off late afternoon into the evening.
Scattered snow showers will be possible from mid morning into
the afternoon and could rapidly reduce the visibility to IFR at
times. Otherwise MVFR ceilings will move in today, but rapid
improvement is expected tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 6 PM CST this evening for SDZ039-040-
     054>056-060>062-065>071.
     High Wind Warning until 6 PM CST this evening for SDZ038-050-
     052-053-057>059-063-064.
MN...High Wind Warning from 9 AM this morning to 6 PM CST this
     evening for MNZ071-072-080-089-097-098.
     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for MNZ081-090.
IA...High Wind Warning from 9 AM this morning to 6 PM CST this
     evening for IAZ001-012.
     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for IAZ002-003-013-014-021-022-032.
     High Wind Warning until 6 PM CST this evening for IAZ020-031.
NE...High Wind Warning until 6 PM CST this evening for NEZ013-014.

&&

DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Dec 18, 4:00 AM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
400 AM CST Thu Dec 18 2025

IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-
SDZ038>040-050-052>071-191000-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles-Pipestone-Rock-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
Union-
400 AM CST Thu Dec 18 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Northwest winds will increase rapidly this morning, with gusts of
50 to 70 mph likely. Periodic snow will also bring the threat for
rapid, brief reductions in visibility, potentially causing
hazardous travel. The higher threat for this will be near and
north of Interstate 90.

Wet roads, driveways, parking lots and sidewalks will likely flash
freeze this morning as temperatures quickly fall into the teens
and lower 20s.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-021-022-032-MNZ081-090-191000-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-
Cottonwood-Jackson-
400 AM CST Thu Dec 18 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

Northwest winds will increase rapidly this morning, with gusts
around 50 mph likely. Spotty snow showers will also bring the
threat for rapid, brief reductions in visibility, potentially
causing hazardous travel. The higher threat for this will be near
and north of Interstate 90.

Wet roads, driveways, parking lots and sidewalks will likely flash
freeze this morning as temperatures quickly fall into the teens
and lower 20s.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind, 6 blizzard, 5 strong wind. Local standard time, as filed.

Strong Wind, O'Brien

When
December 18, 6:00 AM CST to 9:00 PM CST
Where
O'Brien forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Sustained northwest winds occasionally reached 30 to 39 mph with a gust as high as 54 mph at Sheldon.

High Wind, Lyon

When
December 18, 7:00 AM CST to 6:00 PM CST
Where
Lyon forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Sustained winds reached around 40 mph at Larchwood.

Strong Wind, Osceola

When
December 18, 7:00 AM CST to 10:00 PM CST
Where
Osceola forecast zone
Measured
34 kt (39 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Sustained northwest winds occasionally reached 30 to 39 mph 2 miles northeast of Sibley.

High Wind, Sioux

When
December 18, 7:00 AM CST to 6:00 PM CST
Where
Sioux forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Sustained winds reached around 40 to 45 mph with a gust as high as 61 mph near Maurice.

High Wind, Plymouth

When
December 18, 7:00 AM CST to 5:00 PM CST
Where
Plymouth forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Sustained winds reached around 40 to 43 mph at Le Mars.

Strong Wind, Cherokee

When
December 18, 7:00 AM CST to 6:00 PM CST
Where
Cherokee forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
AWOS
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Sustained northwest winds occasionally reached 30 to 36 mph with a gust as high as 54 mph at Cherokee.

High Wind, Woodbury

When
December 18, 7:00 AM CST to 4:00 PM CST
Where
Woodbury forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Sustained winds reached around 40 to 45 mph with gusts as high as 63 mph at Sergeant Bluff.

Strong Wind, Ida

When
December 18, 7:00 AM CST to 6:00 PM CST
Where
Ida forecast zone
Measured
41 kt (47 mph) measured gust
Reported by
Department of Highways
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Winds gusted occasionally as high as 47 mph at Ida Grove and 46 mph at Battle Creek.

Strong Wind, Dickinson

When
December 18, 8:00 AM CST to 9:00 PM CST
Where
Dickinson forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
Mesonet
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Sustained northwest winds occasionally reached 30 to 39 mph with a peak gust of 52 mph at Terril.

High Wind, Buena Vista

When
December 18, 8:00 AM CST to 4:00 PM CST
Where
Buena Vista forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Sustained winds reached around 40 to 48 mph with a gust as high as 60 mph 3 miles southwest of Storm Lake.

Blizzard, Lyon

When
December 18, 11:00 AM CST to 3:00 PM CST
Where
Lyon forecast zone
Reported by
Emergency Manager
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Periods of light snowfall along with winds of 40 to 55 mph resulted in periods of whiteout conditions. Travel was not recommended during the early and mid-afternoon.

Blizzard, Osceola

When
December 18, 11:00 AM CST to 4:00 PM CST
Where
Osceola forecast zone
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Periods of light snowfall along with winds of 30 to 50 mph resulted in periods of whiteout conditions. Travel was not recommended during the early and mid-afternoon. Several two-vehicles crashes were reported along State Highways 60 and 9, with one indirect injury accident near Ashton.

Blizzard, Sioux

When
December 18, 11:00 AM CST to 3:00 PM CST
Where
Sioux forecast zone
Injuries
0 direct, 3 indirect
Reported by
Emergency Manager
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Periods of light snowfall along with winds of 40 to 60 mph resulted in periods of whiteout conditions. Travel was not recommended during the early and mid-afternoon. A two-vehicle, three-injury accident occurred 1 mile west of Boyden when low visibility resulted in a rear-end collision, which pushed one of the vehicles into a bridge guardrail.

High Wind, Clay

When
December 18, 11:00 AM CST to 3:00 PM CST
Where
Clay forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Sustained winds reached around 40 to 45 mph with a gust as high as 62 mph near Spencer.

Blizzard, O'Brien

When
December 18, 11:30 AM CST to 6:00 PM CST
Where
O'Brien forecast zone
Injuries
0 direct, 2 indirect
Reported by
Emergency Manager
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Periods of light snowfall along with winds of 35 to 55 mph resulted in periods of whiteout conditions. Travel was not recommended during the afternoon. Several highways were closed for a time, including U.S. Highway 18 from Sanborn to east of Hartley where several accidents were reported. A multi-car injury pileup occurred between Sanborn and Hartley, along with numerous vehicles in the ditch. Several county schools delayed release of students until conditions improved.

Blizzard, Dickinson

When
December 18, 12:00 PM CST to 5:30 PM CST
Where
Dickinson forecast zone
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Intermittent zero visibility was common through the afternoon with gusty winds of 35 to 50 mph and periods of light snowfall. Travel was not recommended during much of the afternoon. A major crash occurred 11 miles west of Milford with one indirect injury, which required extrication from the vehicle.

Blizzard, Clay

When
December 18, 12:00 PM CST to 5:30 PM CST
Where
Clay forecast zone
Reported by
Emergency Manager
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Intermittent whiteout conditions were common through the afternoon with gusty winds of 40 to 60 mph and periods of light snowfall. Travel was not recommended during much of the afternoon.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307578, 1307567, 1307570, 1307575, 1307586, 1307588, 1307591, 1307594, 1307573, 1307589, 1307568, 1307572, 1307576, 1307582, 1307581, 1307574, 1307585.